Leukoencephalopathy and Akinetic Mutism in a Married Couple: A Probable Association with Oriental Medicine
0
조회
0
다운로드
0
인용
0
참고문헌
키워드
초록
Background Oriental medicines have been associated with severe psychiatric, neurological, and other adverse medical events. These medicines occasionally cause a typical reversible toxic encephalopathy, but most such cases are not recognized because these adverse events are complex and are associated with other systemic signs and symptoms. Case Report We describe a married couple with rapid progressive cognitive impairment and akinetic mutism after taking the same oriental medicines on the same day. Brain magnetic resonance images of the couple showed typical leukoencephalopathy in the periventricular whitematter and basal ganglia regions, bilaterally. Conclusions The development of neurobehavioral symptoms and toxic leukoencephalopathy in both patients following the ingestion of oriental medicines is suggestive of a cause-and-effect association, although such a relationship needs to be verified.
Abstract
Background Oriental medicines have been associated with severe psychiatric, neurological, and other adverse medical events. These medicines occasionally cause a typical reversible toxic encephalopathy, but most such cases are not recognized because these adverse events are complex and are associated with other systemic signs and symptoms. Case Report We describe a married couple with rapid progressive cognitive impairment and akinetic mutism after taking the same oriental medicines on the same day. Brain magnetic resonance images of the couple showed typical leukoencephalopathy in the periventricular whitematter and basal ganglia regions, bilaterally. Conclusions The development of neurobehavioral symptoms and toxic leukoencephalopathy in both patients following the ingestion of oriental medicines is suggestive of a cause-and-effect association, although such a relationship needs to be verified.
참고문헌 (7)
- Filley CM, "Kleinschmidt-DeMasters BK. Toxic leukoencephalopathy", N Engl J Med, 345, pp.425~432 (2001)
- 정근화, "Rapidly Progressive Toxic Leukoencephalomyelopathy with Myelodysplastic Syndrome: a Clinicopathological Correlation", Journal of Clinical Neurology, 3(1), pp.45~49 (2007), 대한신경과학회
- Ernst E, "Serious psychiatric and neurological adverse effects of herbal medicines -- a systematic review", Acta Psychiatr Scand, 108, pp.83~91 (2003)
- Rella J, "Rapid cyanide detection using the Cyantesmo kit", J Toxicol Clin Toxicol, 42, pp.897~900 (2004)
- McKinney AM, "Acute toxic leukoencephalopathy: potential for reversibility clinically and on MRI with diffusion-weighted and FLAIR imaging", AJR Am J Roentgenol, 193, pp.192~206 (2009)
- 남태승, "Acute toxic encephalopathy due to the ingestion of Rhus extract", Journal of Clinical Neuroscience, 16(10), pp.1377~1378, Churchill Livingstone
- Kim JS, "Posterior reversible leukoencephalopathy syndrome: possible relation to licorice", Eur J Radiol Extra, 46, pp.83~85 (2003)
